Kansas, 2015

Hail in Kansas, September 10, 2015

September 10, 2015 · NWS GLD · 7 events in 2 counties and zones

A few severe thunderstorms moved across portions of Northwest Kansas during the afternoon. The largest hail reported was ping-pong ball size near Almena with the first round of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A few severe thunderstorms moved across portions of Northwest Kansas during the afternoon. The largest hail reported was ping-pong ball size near Almena with the first round of storms. The second round involved a very strong storm moving south out of Nebraska. Large hail up to baseball size fell for several minutes in the Almena area and near Reager.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 10, 2:17 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 10, 2:17 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU SEP 10 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1240 PM MDT THU SEP 10 2015

NORTHWEST FLOW ALOFT CONTINUES ACROSS THE REGION. ANOTHER EMBEDDED
SHORTWAVE WILL RESULT IN SYNOPTIC SCALE LIFT...WHILE AT THE
SURFACE A COLD FRONT DROPPING OUT OF NEBRASKA AND OUTFLOW
BOUNDARIES FROM LAST NIGHTS CONVECTION ARE POTENTIAL FOCUSING
MECHANISMS. VISIBLE SATELLITE IMAGERY SHOWS TOWERING CU DEVELOPING
ALONG THE FRONT JUST NORTH OF MCCOOK AS WELL AS AREAS TO THE SOUTH
WHERE ONE OF THE OUTFLOW BOUNDARIES ARE LOCATED. SHEAR AND
INSTABILITY PARAMETERS WILL BE BEST IN THE NORTHEAST PART OF THE
AREA...FROM MCCOOK TO HILL CITY...THROUGH EARLY EVENING. THAT AREA
IS NEAR THE SPC ENHANCED RISK AREA WHERE SUPERCELLS MAY DEVELOP
THROUGH EARLY THIS EVENING CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND PERHAPS A TORNADO OR TWO. ACTIVITY WILL
LIKELY CONGEAL INTO AN MCS BY MID EVENING AND QUICKLY MOVE INTO
CENTRAL KANSAS. ONLY ISOLATED THUNDERSTORMS WILL REMAIN THROUGH
THE REST OF THE NIGHT.

NORTHERLY FLOW ALOFT WILL CONTINUE ON FRIDAY BUT WITH COOLER
AND MORE STABLE CONDITIONS AND LACK OF AN UPPER SHORTWAVE FOR
FORCING APPEARS IT WILL BE DRY. HIGHS ON FRIDAY WILL BE IN THE
LOWER TO MIDDLE 70S

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 216 PM MDT THU SEP 10 2015

FRIDAY NIGHT-MONDAY...H5 RIDGE TRANSITIONS FROM WESTERN US TO
CENTRAL ROCKIES AND PLAINS RESULTING IN WARMING TREND AND DRY
CONDITIONS. LATE FRIDAY NIGHT/SATURDAY MORNING THERE COULD BE A
PERIOD OF FOG DEVELOPING AS SURFACE HIGH PRESSURE SLOWLY RETREATS TO
THE NORTHEAST AND BL MOISTURE POOLS ALONG SURFACE TROUGH AXIS IN
EASTERN COLORADO. HIGH TEMPERATURES SHOULD APPROACH SEASONAL VALUES
IN THE 80S ON SATURDAY...WITH ABOVE NORMAL/UNSEASONABLY WARM
TEMPERATURES RETURNING SUNDAY AND MONDAY. EARLIER GUIDANCE SUPPORTED
HIGHS BY MONDAY APPROACHING THE MID 90S...THOUGH RECENT TRENDS HAVE
BACKED OFF ON DEGREE OF WAA EAST OF ROCKIES.

TUESDAY-THURSDAY...UPPER LEVEL TROUGH DEVELOPS ACROSS PACIFIC NW
INTO SW US...WITH SHIFT TO SW FLOW ACROSS CENTRAL ROCKIES AND
PLAINS. PEAK HEIGHT FALLS DO NOT ARRIVE UNTIL WEDNESDAY/WEDNESDAY
NIGHT WHICH SHOULD KEEP FAVORABLE STORM TRACK WEST OF OUR CWA. THIS
ALSO RESULTS IN AT LEAST ONE MORE DAY (TUESDAY) OF ABOVE NORMAL
TEMPERATURES...BEFORE SEASONAL VALUES IN THE 80S RETURN WED/THU.
EVEN AS STORM TRACK SHIFTS EAST TO BE CLOSER TO OUR CWA...GUIDANCE
IS STILL SHOWING EMBEDDED SHORTWAVES MAINLY ROTATING AROUND OUR CWA
WITH MINIMAL FORCING. THERE CAN STILL BE ENOUGH MOISTURE/INSTABILITY
ALONG PREFRONTAL TROUGH TO INCLUDE SLIGHT CHANCE THUNDERSTORMS
PRIMARILY TUESDAY NIGHT/WEDNESDAY NIGHT WHERE THERE IS BETTER MODEL
CONSENSUS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1113 AM MDT THU SEP 10 2015

SHORTWAVE EMBEDDED IN THE NORTHWEST FLOW ALOFT AND COLD FRONT
MOVING THROUGH AT THE SURFACE WILL RESULT IN WIDELY SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. HOWEVER
WITH BEST COVERAGE EXPECTED TO REMAIN SOUTH AND EAST OF KGLD AND
KMCK NOT ENOUGH CONFIDENCE THAT A STORM WILL DIRECTLY IMPACT
EITHER TERMINAL TO MENTION IN THE TAFS. THEREFORE WILL HAVE VFR
THROUGH THE PERIOD WITH SURFACE WINDS SHIFTING TO NORTHEAST BY
THE AFTERNOON AND GUSTY AT TIMES BEFORE DIMINISHING AFTER SUNSET.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...DR
AVIATION...024
Hazardous weather outlook, Sep 10, 10:35 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT THU SEP 10 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT THU SEP 10 2015 /1135 AM CDT THU SEP 10 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS IN NORTON AND
GRAHAM COUNTIES OF NORTHWEST KANSAS.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND EAST OF
A MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE.

LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. HAIL UP
TO 2 INCHES IN DIAMETER WILL BE POSSIBLE IN THE ENHANCED RISK
AREA AND HAIL UP TO 1 INCH IN DIAMETER IN THE SLIGHT RISK AREA.
AN ISOLATED TORNADO CANNOT BE RULED OUT IN EITHER AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

In the hours before

Special weather statement, Sep 10, 2:38 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM CDT THU SEP 10 2015

KSZ004-102100-
NORTON KS-
338 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
400 PM CDT...

AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF ALMENA...OR 10 MILES EAST OF NORTON...MOVING EAST AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN KANSAS.

LAT...LON 3973 9965 3972 9975 3990 9980 3994 9963
      3973 9963
TIME...MOT...LOC 2038Z 258DEG 28KT 3983 9969

JRM
Special weather statement, Sep 10, 2:57 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM CDT THU SEP 10 2015

KSZ004-102115-
NORTON KS-
357 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
415 PM CDT...

AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALMENA...OR 8 MILES NORTHEAST OF NORTON...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALMENA AND CALVERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN KANSAS.

LAT...LON 3979 9984 4000 9990 4000 9963 3980 9963
TIME...MOT...LOC 2057Z 256DEG 27KT 3992 9976

JRM

The radar

The Grand Island radar (KUEX), 118 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Norton

When
September 10, 3:20 PM CST
Where
Norton County, 0.87 mi NW of Almena
Measured
1.5 in hail
Reported by
Public
Coordinates
39.890, -99.710

Hail up to ping-pong ball size has fallen. Information passed through a spotter.

Hail, Wichita

When
September 10, 4:40 PM CST
Where
Wichita County, 0.48 mi ESE of Lydia
Measured
0.88 in hail
Reported by
Public
Coordinates
38.278, -101.291

Nickel size hail fell along with 1.10 inches of rainfall.

Hail, Norton

When
September 10, 5:15 PM CST
Where
Norton County, 3.1 mi NNW of Almena
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.922, -99.720

Hail, Norton

When
September 10, 5:18 PM CST to 5:23 PM CST
Where
Norton County, 0.87 mi NW of Almena
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.890, -99.710

Baseball size hail lasted for about 5 minutes before decreasing to nickel size at the time of the call.

Hail, Norton

When
September 10, 5:21 PM CST
Where
Norton County, 3.57 mi WSW of Norton Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.828, -99.961

Dime to ping-pong ball size hail fell with very little rain or wind.

Hail, Norton

When
September 10, 5:25 PM CST to 5:30 PM CST
Where
Norton County, 0.88 mi W of Dellvale
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.769, -100.046

The hail size decreased to golf ball and ping-pong ball size hail five minutes later.

Hail, Norton

When
September 10, 5:42 PM CST
Where
Norton County, 6.09 mi NW of Edmond
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.690, -99.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594738, 594740, 594742, 594745, 594746, 594747, 594749.